MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number 9630PL29A
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during the transcatheter valve replacement procedure of a 29mm sapien 3 valve in the pulmonic position, there was deflation difficulty as the pulmonic delivery system (pds) was noted to have contrast remaining in the balloon after successful valve deployment.This also resulted in difficulty withdrawing the pds.A 60cc syringe was attached to the pds to remove the remaining contrast in the balloon.The pds was then able to be withdrawn successfully without any further difficulty.There was no patient injury.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and includes additional information based on investigation.The following sections of this report have been corrected/updated: h6 (component codes, type of investigation, investigation findings, investigation conclusions) and h10 (provide narrative/data).The device was returned to edwards lifesciences for evaluation.Visual inspection of the returned device revealed there was approximately 1 ml of residual fluid remaining in the balloon.There was no damage observed on the distal end of the capsule and tapered tip.Functional testing of the returned device revealed the balloon was able to be fully inflated, deflated, and retracted inside the outer shaft without any issues.Imagery was also provided for review.Review of the imagery revealed the balloon was outside of the outer shaft with some contrast still present inside the balloon.A device history record (dhr) review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the events.A lot history review was also performed and revealed that a manufacturing non-conformance likely did not contribute to the reported events.The instructions for use (ifu)/training manuals were reviewed for guidance/instruction involving the delivery system usage.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The events for deflation difficulty and withdrawal difficulty of the pulmonic delivery system (pds) from the prestent/vasculature were confirmed.There were no manufacturing non-conformances identified during the evaluation.A review of the device history record, lot history, and complaint history revealed that a manufacturing non-conformance likely did not contribute to the reported events.A review of the ifu/training materials revealed no deficiencies.The event description states, "there was deflation difficulty as the pulmonic delivery system (pds) was noted to have contrast remaining in the balloon after successful valve deployment.This also resulted in difficulty withdrawing the pds.A 60cc syringe was attached to the pds to remove the remaining contrast in the balloon." in addition, it was noted by the operator that the reported event was more associated with the inflation device's inability to completely clear the contrast from the delivery system even though the inflation device appeared to be functioning properly.Navigating through the pulmonic position through the inferior vena cava (ivc) requires the delivery system to go through a s-curve.This tortuous pathway may temporarily put the delivery system in a bent angle, impeding the fluid flow, and subsequently leading to deflation difficulty.In addition, if too much contrast was used, the increase of fluid viscosity could also lead to deflation difficulty.However, without further information, a definitive root cause was unable to be determined at this time.Regarding the reported withdrawal difficulty, the balloon was not completely deflated.The inflated balloon profile may have caught on the implant or anatomy during withdrawal or on the capsule distal edge upon tapered tip retraction, leading to withdrawal difficulty.In this case, available information suggests that (incomplete balloon deflation) may have contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No product risk assessment (pra) nor corrective or preventative actions are required.

Brand Name
SAPIEN 3 PULMONIC DELIVERY SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16515747
Report Number2015691-2023-11355
Device Sequence Number6129124
Product Code NPV
UDI-Device Identifier00690103210873
UDI-Public(01)00690103210873(17)231111(11)2111112164070833
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/11/2023
Device Model Number9630PL29A
Device Catalogue Number9630PL29A
Device Lot Number64070833
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2023
Supplement Date Received by Manufacturer05/16/2023
Initial Report FDA Received Date03/09/2023
Supplement Report FDA Received Date05/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale